Alert archive / Missouri / Flash Flood Watches in 2020

Flash Flood Watch 8, NWS St. Louis, MO

July 29, 202012 counties in Missouri; 9 counties in Illinois

NWS St. Louis, MO issued this flash flood watch at Jul 29, 2020, 2:35 PM CDT for 12 counties in Missouri; 9 counties in Illinois. It took effect at Jul 29, 2020, 7:00 PM CDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2020, 2:35 PM CDT (19:35 UTC)
In effect from
Jul 29, 2020, 7:00 PM CDT
Expired
Jul 31, 2020, 12:00 AM CDT
In force
29 hr
Issued by
NWS St. Louis, MO
Flood severity
None
All 21 counties

Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Crawford County, MO, Franklin County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WGUS63 KLSX 291935
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
235 PM CDT Wed Jul 29 2020

MOZ072>075-084-085-099-301100-
/O.NEW.KLSX.FF.A.0008.200730T0000Z-200731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Iron MO-Madison MO-Reynolds MO-
Including the city of Farmington
235 PM CDT Wed Jul 29 2020

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY EVENING...

The National Weather Service in Saint Louis has issued a

* Flash Flood Watch for portions of east central Missouri and 
  southeast Missouri...including the following counties...in 
  east central Missouri...Crawford MO and Washington MO. In 
  southeast Missouri...Iron MO...Madison MO...Reynolds MO... 
  Saint Francois MO and Sainte Genevieve MO. 

* from 7 PM CDT this evening through Thursday evening

* Waves of thunderstorms with heavy rain are likely to move across
  the area tonight and Thursday. While any one storm may not cause
  flooding, the cumulative effect could produce flash flooding
  very quickly as subsequent waves move across the area.

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Carney
4 follow-up statements
753 
WGUS63 KLSX 300853
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
353 AM CDT Thu Jul 30 2020

ILZ064-065-069-070-074-079-100>102-MOZ061>065-302200-
/O.EXB.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL-
Madison IL-Saint Clair IL-Monroe IL-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-
Including the cities of Vandalia, Centralia, Salem, Chester, 
Sparta, Alton, Edwardsville, Belleville, Cahokia, Saint Charles, 
Washington, Union, Sullivan, and Saint Louis
353 AM CDT Thu Jul 30 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Saint Louis has expanded the

* Flash Flood Watch to include portions of Illinois and east 
  central Missouri...including the following counties...in 
  Illinois...Bond IL...Clinton IL...Fayette IL...Madison IL... 
  Marion IL...Monroe IL...Randolph IL...Saint Clair IL and 
  Washington IL. In east central Missouri...Franklin MO... 
  Jefferson MO...Saint Charles MO...Saint Louis City MO and 
  Saint Louis MO. 

* through this evening

* Waves of thunderstorms with heavy rain are likely to move across
  the area through late this evening. While any one storm may not
  cause flooding, the cumulative effect could produce flash 
  flooding very quickly as subsequent waves move across the area. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

MOZ072>075-084-085-099-302200-
/O.EXT.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Iron MO-Madison MO-Reynolds MO-
Including the city of Farmington
353 AM CDT Thu Jul 30 2020

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch is now in effect for

* portions of east central Missouri and southeast Missouri... 
  including the following counties...in east central Missouri... 
  Crawford MO and Washington MO. In southeast Missouri...Iron 
  MO...Madison MO...Reynolds MO...Saint Francois MO and Sainte 
  Genevieve MO. 

* through this evening

* Waves of thunderstorms with heavy rain are likely to move across
  the area through late this evening. While any one storm may not
  cause flooding, the cumulative effect could produce flash
  flooding very quickly as subsequent waves move across the area.

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

TES
145 
WGUS63 KLSX 301949
FFALSX

Flood Watch
National Weather Service Saint Louis MO
249 PM CDT Thu Jul 30 2020

ILZ064-065-069-070-074-079-100>102-MOZ061>065-072>075-084-085-099-
310500-
/O.CON.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL-
Madison IL-Saint Clair IL-Monroe IL-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Vandalia, Centralia, Salem, Chester, 
Sparta, Alton, Edwardsville, Belleville, Cahokia, Saint Charles, 
Washington, Union, Sullivan, Saint Louis, and Farmington
249 PM CDT Thu Jul 30 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

The Flash Flood Watch continues for

* portions of Illinois and Missouri...including the following 
  counties...in Illinois...Bond IL...Clinton IL...Fayette IL... 
  Madison IL...Marion IL...Monroe IL...Randolph IL...Saint Clair 
  IL and Washington IL. In Missouri...Crawford MO...Franklin 
  MO...Iron MO...Jefferson MO...Madison MO...Reynolds MO...Saint 
  Charles MO...Saint Francois MO...Saint Louis City MO...Saint 
  Louis MO...Sainte Genevieve MO and Washington MO. 

* until midnight CDT tonight

* Another round of showers and thunderstorms with heavy rain is
  possible this evening. While any one storm may not cause
  flooding, the cumulative effect of additional rainfall on top of
  what has already fallen could produce flash flooding very
  quickly.
 
* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Carney
031 
WGUS63 KLSX 310034
FFALSX

Flood Watch
National Weather Service Saint Louis MO
734 PM CDT Thu Jul 30 2020

ILZ064-065-069-070-074-100-101-MOZ061-063-064-310145-
/O.CAN.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Madison IL-
Saint Clair IL-Saint Charles MO-Saint Louis MO-
Saint Louis City MO-
Including the cities of Vandalia, Centralia, Salem, Alton, 
Edwardsville, Belleville, Cahokia, Saint Charles, and Saint Louis
734 PM CDT Thu Jul 30 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Illinois and east central
Missouri has been cancelled. The threat of widespread heavy
rainfall has ended.

$$

ILZ079-102-MOZ062-065-072>075-084-085-099-310500-
/O.CON.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-Monroe IL-Franklin MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Chester, Sparta, Washington, Union, 
Sullivan, and Farmington
734 PM CDT Thu Jul 30 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

The Flash Flood Watch continues for

* portions of southwest Illinois and Missouri...including the 
  following counties...in southwest Illinois...Monroe IL and 
  Randolph IL. In Missouri...Crawford MO...Franklin MO...Iron 
  MO...Jefferson MO...Madison MO...Reynolds MO...Saint Francois 
  MO...Sainte Genevieve MO and Washington MO. 

* until midnight CDT tonight

* Another round of showers and thunderstorms with heavy rain is 
  possible this evening. While any one storm may not cause 
  flooding, the cumulative effect of additional rainfall on top 
  of what has already fallen could produce flash flooding very 
  quickly. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

MRB
389 
WGUS63 KLSX 310501
FFALSX

Flood Watch
National Weather Service Saint Louis MO
1201 AM CDT Fri Jul 31 2020

ILZ079-102-MOZ062-065-072>075-084-085-099-310615-
/O.EXP.KLSX.FF.A.0008.000000T0000Z-200731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-Monroe IL-Franklin MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Chester, Sparta, Washington, Union, 
Sullivan, and Farmington
1201 AM CDT Fri Jul 31 2020

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of southwest Illinois and
Missouri has expired because the heavy rain has moved out of the
area.

$$

MRM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 12:59 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 29, 12:59 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1259 PM CDT Wed Jul 29 2020

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 423 AM CDT Wed Jul 29 2020

Convection will spread eastward through our forecast area today as
upper level divergence increases ahead of an approaching shortwave.
There is also an MCV over northeast OK which will move slowly
eastward and initiate convection ahead of it across southeast MO
this afternoon. The convection this morning should be mainly
across central and southeast MO with the best coverage of
convection along and west of the Mississippi River this afternoon.
Locally heavy rainfall is possible this afternoon and tonight
across central and southeast MO with anomalously high precipitable
water values over this area. An east to west front will develop
across central MO by this evening with a surface wave developing
along this front and moving eastward through MO on Thursday,
enhancing low level convergence along the front. High temperatures
will be below normal on Thursday due to the cloud cover and
precipitation.

GKS

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 423 AM CDT Wed Jul 29 2020

The active wet weather pattern will continue as a slow moving
and deepening positively tilted upper level trough moves through
the region with embedded shortwaves within the trough along with
possible MCVs from past organized convection. An east to west
surface front across central MO will move slowly south-
southeastward Thursday night and Friday. Locally heavy rainfall
will continue to be possible across central and southeast MO and
southwest IL through Friday night with plenty of low level
moisture and high values of precipitable water along and south of
this front. Temperatures will be trending cooler heading into the
weekend due to low upper level heights, and surface winds
becoming north-northeasterly after passage of the surface low and
cold front. Temperatures will be up to 10 degrees below normal.
Although the threat for heavy rainfall will likely end by the
weekend there will continue to be a chance of showers and a few
storms as shortwaves continue to move through our area with the
upper level trough axis over the region. The chance for rain may
end by Sunday night as the upper level trough begins to shift east
of the forecast area as forecast by the ECMWF model and GEFS
ensemble mean. The operational GFS looks a little too slow with
its progression of the trough and likely keeps the chance for
precipitation going too long.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1242 PM CDT Wed Jul 29 2020

Scattered showers and thunderstorms have developed over the last
60-90 minutes...mainly over southeast and central Missouri. These
storms are expected to expand in coverage through the afternoon as
they move northeast. Any storm will be capable of producing brief
IFR conditions in heavy downpours, and possibly wind gusts to
30-40kts.

Widespread showers with embedded thunderstorms are expected to
continue from mid to late evening through Thursday morning.
Ceilings are expected to fall to IFR from southwest to northeast
across most of the area as these showers continue after 06Z. IFR
ceilings will likely be slow to rise on Thursday morning
especially where showers linger across east central Missouri into
southern Illinois.

SPECIFICS FOR KSTL:

There is a chance that a thunderstorm will develop near Lambert
at just about any time this afternoon...though it looks most
likely between 21Z-01Z. After that, widespread showers will likely
impact the terminal through the evening and overnight. There will
probably be some periods when the rain stops, but I think the
majority of the night will be wet. There will probably also be a
few thunderstorms embedded with the showers, but I don't think the
low chance of storms warrants mention in the TAF at this time. The
continuing rain will help to develop low ceilings overnight which
are likely to persist well into Thursday.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 29, 4:53 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
453 AM CDT Wed Jul 29 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
453 AM CDT Wed Jul 29 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms. Locally heavy rainfall is
possible across central and southeast Missouri this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms for parts of our area Thursday
through Sunday with a slight chance of thunderstorms Monday and again
Tuesday.  Locally heavy rainfall is possible across central and
southeast Missouri and southwest Illinois Thursday and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:45 PM CDTFlash Flood WarningLSXSaint Louis2 hr

Nearby

Flash Flood Watches in Missouri, 2020Flash Flood Watches in Illinois, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.